21 May 2006

Take my feet...Please...

I have had trouble with peripheral neuropathy in my feet for some time thanks to that little virus called HIV. I also took a medication to fight the HIV back in the early 90's which also made the neuropathy worse. I finally stopped that medication and moved on to something a bit better and not so damaging. Unfortunately the damage has already been done.

Recently around this past Christmas and up to and continuing through now the neuropathy has been acting up and been almost completely out of control. The pain is sometime unbearable and has brought me to tears. I am extremely frustrated because after 20 years of being positive I have been through so much and miraculously I have survived some really bad times, I mean really bad! Here and now at this stage, I have found a regime (my regular medications after four different tries) that seems to be holding the virus at bay so I'm happy to take the 6 pills. My base immune system is in decent order and better than it has been in 20 years. Actually it has been better than it is now but I won't complain with a count of 700 when I used to be able not to get above 300.

We have tried three different additional treatments for the neuropathy. Including: Neurotin, Lyrica, and amytriptyline. Unfortunately none of these medications worked. They were never intended to cure the problem and as I understand it now from my recent visit to a specialist in Sydney, this is not a problem that can be fixed merely something that we will attempt to manage pain wise and something I will have to live with for the rest of my life. I can do that as long as the pain is managed. We are actually trying one more new medication called Lamictal which is an anti-convulsant. All of the medications that I tried previously were of the same ilk. They interrupt the nerve messages which at this point are being sent and received incorrectly, hence the pain, numbness and burning sensation all at various times or at once. I also apparently have lost some feeling in my feet as I am hitting my feet hard enough on things like furniture to cause bruising. The problem being is I'm not feeling it when I hit my feet. So I'm going to have to be a bit more careful and aware.

So where is this long and self-loathing post heading? Well I guess I just wanted to vent some frustration and by putting this on paper as it may make me feel a tiny bit better. It's just really a huge kick in the head after this many years but I will get past this as I have done before. The only other kicker is I have had to start on pain management again which involves the use of Oxycontin (percodan). Because it is so strong and not to mention highly addictive I'm not really pleased with this part. I have given up driving temporarily because of the pain medication. I know in my heart and realistically this will all come into line but at the end of the day I sometime wonder just how much I can take before I say enough already!

I'll be fine I have before and I will again. I have the best and most wonderful partner in the world and he is always there for me (love you Jimmy)... Ok, enough of this whining lets move on and thank you for listening....

1 comment:

mark said...

First off Neurotin basically sucks. I had a doctor that told me the amount of that drug you would have to take to make it possibly work, would actually take down a horse.

I had issues with it in the past, but it eventually went away. Hopefully something will come out to help with this ailment.

sorry you have to deal with this.
hugs